Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On a theorem of Brickman-Fillmore


Author: Antonio Hwang
Journal: Proc. Amer. Math. Soc. 55 (1976), 93-94
DOI: https://doi.org/10.1090/S0002-9939-1976-0394245-3
MathSciNet review: 0394245
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: Let $ V$ be a finite dimensional vector space over an arbitrary field. We show that if $ \dim V \leqslant 3$ and if $ A,B$ and $ C$ are pairwise commuting linear transformations on $ V$ such that every subspace invariant for both $ A$ and $ B$ is also invariant for $ C$, then $ C$ is a polynomial in $ A$ and $ B$. (Brickman and Fillmore proved that if $ B = 0$ then this statement is true for any finite dimensional vector space $ V$.) An example shows that this is not true for $ \dim V > 3$.


References [Enhancements On Off] (What's this?)

  • [1] L. Brickman and P. A. Fillmore, The invariant subspace lattice of a linear transformation, Canad. J. Math. 19 (1967), 810-822. MR 35 #4242. MR 0213378 (35:4242)


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1976-0394245-3
Keywords: Invariant subspace
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society